Utah, 2008

Heavy Snow in Utah, March 29 to 31, 2008

March 29 to 31, 2008 · NWS GJT · 1 event in 1 county or zone

A series of disturbances within a moist southwest flow brought heavy snow and strong winds to the mountains of northeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of disturbances within a moist southwest flow brought heavy snow and strong winds to the mountains of northeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 29, 1:50 PM MST, 10 minutes earlier.

Area forecast discussion, Mar 29, 1:50 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 PM MDT SAT MAR 29 2008

.SHORT TERM...TONIGHT THROUGH MONDAY...
COLD FRONT THAT APPEARS TO BE JUST SOUTH OF THE WYOMING BORDER WILL
SAG SOUTH OVERNIGHT.  EXPECT THE FRONT TO BE ORIENTED NEAR THE I70
CORRIDOR BY EARLY SUNDAY MORNING.  THIS FRONT WILL THE FOCUS FOR A
BAND OF PCPN THAT WILL PRODUCE STEADY SNOW OVER THE NWRN COLORADO
MOUNTAINS.  WILL ISSUE SNOW ADVISORY AS LOCALIZED SNOW AMOUNTS MAY
REACH THE 4 TO 8 RANGE BY MID MORNING ON SUNDAY.  AFTERWARDS...THE
FORECAST BECAUSE COMPLEX AS THE FRONT RETREATS NORTHWARD SUNDAY
MORNING.  WITH THE FLOW AMPLIFYING...SOUTHWEST FLOW WILL STRENGTHEN.
HOWEVER THIS IS NOT A PREFERRED WIND DIRECTION FOR THE CONTINUATION
OF SNOW OVER ZONE 4 AND 10.  HAVING SAID THAT...THE SURFACE FRONT
MAY BE POSITIONED ALONG A LINE FROM BROWNS PARK (EXTREME NW
COLORADO) TO HAHNS PEAK (20 MILES NORTH OF STEAMBOAT SPRINGS).
STEADY SNOW MAY OCCUR OVER THE ELKHEAD MOUNTAINS...BUT BELIEVE THE
PARK AND GORE RANGE WILL HAVE DIMINISHED SNOW INTENSITY DURING THE
DAY.  FOR THE EASTERN UINTA MOUNTAINS...SNOW INCREASES TONIGHT AS A
STEADY STREAM OF MOISTURE AFFECTS THE SOUTH FACING SIDE THROUGH
MONDAY MORNING.

THE BULK OF THE MOUNTAIN SNOW OCCURS SUNDAY NIGHT AND EXPANDS
SOUTHWARD.  WITH THE PASSAGE OF SUB 1000 MB SURFACE LOW...STRONG
OROGRAPHIC FLOW WILL BE ESTABLISHED OVER THE NORTHERN AND SOUTHERN
MOUNTAINS AS SOUTHWEST FLOW SHIFTS TO WEST NORTHWEST FLOW.
RETREATED COLD FRONT SURGES SOUTH SUNDAY EVENING WITH DECENT MID
LEVEL COLD ADVECTION.  AIR MASS WILL BE UNSETTLED (NEGATIVE THETA/E
LAPSE RATES) AND LOOK FOR SIGNIFICANT SNOW ACCUMULATIONS OVER THE
NRN AND CENTRAL MOUNTAINS.  WILL HOIST A WINTER STORM WATCH FOR THIS
FEATURE.  AS THE FRONT MOVES SOUTH...SNOW WILL INCREASE OVER THE SAN
JUAN MOUNTAINS BUT THE PERIOD OF SNOW DOES NOT WARRANT A WATCH.  BUT
LATER SHIFTS WILL NEED TO CONSIDER AN ADVISORY.

MONDAY...THE NAM AND GFS SHOW A SECONDARY POLAR FRONT WILL REACH
NORTHWEST COLORADO.  THE MOISTURE IS NOT AS DEEP OR EXTENSIVE AS THE
FIRST FRONT...BUT THE COLD ADVECTION LASTS THE ENTIRE DAY WITH H7
TEMPS FALLING TO MINUS 15C OVER CRAIG.  FAVORABLE NORTHWEST FLOW AND
700MB WINDS OF 30 TO 40 KNOTS MEANS SIGNIFICANT SNOW ACCUMULATIONS
WILL LAST ON THE WEST SLOPE.  OF COURSE...WEST WINDS MEAN EASTERN
UTAH AND THE LOWER VALLEYS OF WRN COLORADO DRIES OUT WITH PARTIAL
CLEARING.  NORTHERN VALLEYS WILL HAVE SOME SNOW ACCUMULATIONS...BUT
BLUSTERY CONDITIONS FOR THE LOWER VALLEYS WITH A MIXED BAG OF RAIN
AND SNOW SHOWERS.  SPRING COULD NOT BE ANY BETTER FOR THE LAST DAY OF
MARCH.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
MODELS APPEAR TO BE IN PRETTY GOOD AGREEMENT THROUGH ALL BUT THE LAST
2 DAYS OF THIS FORECAST CYCLE (FRI/SAT) WITH CONTINUED PROGRESSIVE
FLOW. ONE SHORT WAVE EXITS TO THE EAST MONDAY NIGHT WITH A FEW
LINGERING SHOWERS NEAR AND ALONG THE DIVIDE. IN THE MEANTIME NEXT
SHORT WAVE OVER THE PACIFIC NW STARTS TO BACK THE FLOW ALOFT TO A
MORE WESTERLY DIRECTION. THIS SHORT WAVE MOVES INTO THE NRN ROCKIES
TUESDAY. NAM IS FASTER AND LESS AMPLIFIED WITH THIS FEATURE WHILE THE
GFS IS DEEPER AND SLOWER RESULTING IN MORE WEATHER OVER THE REGION.
HPC SORT OF COMPROMISES BETWEEN THE TWO...AS WILL I. SHOWERS LOOK
LIKE THEY WILL BE CONFINED TO THE NRN AND CNTRL MTNS WHERE MOISTURE
AND FORCING AND LIMITED JET SUPPORT ARE COINCIDENT.

OTHERWISE CLOSED LOW OFF SRN CALIFORNIA WILL BEGIN TO SPREAD MID AND
HIGH LEVEL MOISTURE IN SWRLY FLOW ALOFT INTO OUR AREA TUESDAY NIGHT.
LOOKS LIKE ANY PCPN WILL HOLD OFF UNTIL AT LEAST WEDNESDAY AFTERNOON
AS SYSTEM OPENS AND MOVES INTO THE GRT BASIN. THE BEST CHANCE OF
SIGNIFICANT AND WIDESPREAD PRECIP WITH THIS SYSTEM LOOKS LIKE IT WILL
OCCUR WEDNESDAY AFTERNOON AND THURSDAY AS TROF LINE PASSES OVER THE
CWA.

FOR THE REMAINDER OF THE PERIOD FRI/SAT GFS SHOWS RIDGING WHILE THE
EC INDICATES TROFINESS...HPC FAVORS THE GFS SOLUTION. AS A RESULT
WILL STICK WITH ISOLATED SHOWERS AT BEST. TEMPS WILL BE NEAR NORMAL
READINGS TUESDAY WARMING TO 5-7 DEGREES ABOVE NORMAL BY EARLY NEXT
WEEKEND.

&&

.AVIATION...
VFR CONDITIONS SOUTH OF A LINE FROM KCNY TO KGUC EXCEPT FOR SOME
MOUNTAIN OBSCURATION OVER THE PEAKS.  NORTH OF THIS LINE...VFR
EARLY THIS EVENING WILL QUICKLY GIVE WAY TO MVFR/IFR WEATHER AS RAIN
AND SNOW INCREASES AND A COLD FRONT WILL BE NEAR THE I70 CORRIDOR
BY 12Z.  COLD FRONT RETREATS NORTHWEST TO NEAR THE WYOMING BORDER
SUNDAY AFTERNOON...BUT MOUNTAIN OBSCURATIONS AND AREAS OF MVFR/IFR
CONDITIONS WILL CONTINUE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW ADVISORY FOR ZONES 4 10 13 FROM 6 PM THIS EVENING THROUGH
          9 AM SUNDAY MORNING.
      WINTER STORM WATCH FOR THE HIGHER NORTHERN AND CENTRAL
          MOUNTAINS (ZONES 4 9 10 12 13) FROM SUNDAY EVENING THROUGH
          MONDAY
 .UT...SNOW ADVISORY FOR THE EASTERN UINTA MOUNTAINS (ZONE 23) FROM
          TONIGHT MIDNIGHT THROUGH 6 AM MONDAY MORNING.

SHORT TERM...PF
LONG TERM....MC
AVIATION.....PF
Hazardous weather outlook, Mar 29, 4:45 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT MAR 29 2008

COZ001>014-017>023-UTZ022>025-027>029-301145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT MAR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SNOW SHOWERS WILL OCCUR OVER THE MOUNTAINS
OF WESTERN COLORADO AND NORTHEAST UTAH TODAY. SNOW SHOWERS WILL
OCCUR OVER THE MOUNTAINS AND NORTHERN VALLEYS TONIGHT. SNOWFALL
TOTALS OF 1 TO 3 INCHES CAN GENERALLY BE EXPECTED ABOVE 8000 FEET
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF MOUNTAIN SNOW INCREASES ON SUNDAY AND SUNDAY NIGHT FOR
ALL MOUNTAIN AREAS. MODERATE TO HEAVY SNOW ACCUMULATIONS WILL BE
POSSIBLE...ESPECIALLY ABOVE 8000 FEET AND IMPACT TRAVEL OVER THE
MOUNTAIN PASSES.  LIGHT SNOW ACCUMULATIONS MAY OCCUR OVER THE HIGHER
NORTHERN AND CENTRAL VALLEYS.  THE THREAT OF SNOW DIMINISHES ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Uinta Mountains

When
March 29, 2:00 PM MST to March 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 12 to 17 inches occurred while wind gusts of 20 to 40 mph produced blowing and drifting snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95177.